Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 162, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2002, 8:27 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 8:27 PM CDT (01:27 UTC)
- Expired
- Jul 27, 2002, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, IA, Webster County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4396 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
413
WUUS53 KDMX 280127
SVRDSM
IAC079-187-280200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT SAT JUL 27 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HAMILTON COUNTY IN CENTRAL IOWA
WEBSTER COUNTY IN CENTRAL IOWA
THIS INCLUDES THE CITY OF FORT DODGE
* UNTIL 900 PM CDT
* AT 823 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF DUNCOMBE...OR ABOUT 5
MILES EAST OF FORT DODGE...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR DUNCOMBE AROUND 835 PM AND
NEAR WEBSTER CITY AROUND 900 PM.
HAIL UP TO NICKEL SIZE AND VERY STRONG WINDS TO 60 MPH ARE LIKELY IN
THE WARNED AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR
NORTHERN IOWA.
LAT...LON 4262 9415 4243 9422 4233 9368 4255 9360
4256 9398
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:18 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 27, 3:18 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT SAT JUL 27 2002 SHORT TERM...NOT TOO MUCH IN THE THINKING FM PREV AFD. BOTH ETA/AVN DOING WELL WITH CURRENT TRENDS...MUCH BTR THAN YDA. ESPCLY LIKE THE 12KM ETA. MIDLVL BAROCLINIC/INSTABILITY BAND THAT WAS ORIENTED E-W YDA IS NOW SW/NE FM NERN KS TWDS ECNTRL IA PER VSB IMAGERY. LOOKING FOR THIS BAND TO PRODUCE SOME TSTMS FM THE TOP AREA TWDS LWD AND OTM THIS EVE. TO THE N...POTENT S/W WITH HUGE MCS WL LIKELY CLIP NERN IA. WL HAVE SML POP IN NC/NERN ZONES TO COVER THE SWRN TIP OF THE MCS THIS EVENING. OTRW NEG PCPN ELSE TNGT. TMR...MAIN ACTION XPCD BY AFTN AND CONTG TO NR 06Z AS KS SFC WAVE MIGRATES TO WCNTRL IA. VRY STG H8 MOISTURE FLUX CONVERGENCE NR THIS FEATURE WITH DECENT SUPPORT ALF. SHOULD BE PLENTY OF FIREWORKS. LONGER TERM...SYS EXITS SUN NGT WITH NEG PCPN MON-WED WITH GRDL WRMG TMPS. APPEARS THAT THE THREAT FOR RETURN WAA STORMS TUE NGT HAS LESSENED THUS REMOVED FM FCST I MADE YDA. NXT SYS LOOKS TO BE WELL FCST BY THE AVN WITH PCPN THREAT WED NGT/ERLY THU. NEG PCPN ATTM LTR THU-SAT. TMPS ESSENTIALLY IN THE L80S-L90S NXT WK. .DSM...NONE MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:34 PM CDT | Tornado Warning | DMX | Webster | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.